News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Ibuprofen as Anti-Depressant? What does this mean??


 jojo1900 - Fri Sep 11, 2009 12:44 am

I'm 27, male, and generally in very good health, I'm quite fit, etc., get at most one cold a year and then it's mild. I play tennis, lift weights, etc.; however, I notice that I have a lot of the symptoms of depression. This is in spite of the fact that I don't feel "sad." Nevertheless, I have insomnia, extreme irritability (at times), pain and stiffness in my upper back and neck (it's not there all the time, e.g., when I'm working out, but it appears often and the pain/spasms become very strong at night and when I'm sleeping for example), fatigue, and at certain times of the day inability to focus mentally, blurred vision, and symptoms that might come close to dysthymia and anhedonia. There's no fever, etc., or anything like that, and this has been coming and going for a while.

If I take 3 ibuprofen these symptoms all go away. This is very strange to me. I'm thinking one of two things. Either a) ibuprofen and anti-inflammatories in fact can act as anti-depressants...there are many new links being discovered between depression and chronic inflammation; therefore I am "depressed"; or, which worries me more, b) I'm not depressed; these symptoms are caused in fact by chronic inflammation, which is why the ibuprofen works so well with me. In that case, I don't even know what the solution would be.

I should add that I drink a lot of coffee and have a very irregular sleep schedule; for some time I thought this was the cause of my symptoms. But there are weeks when drinking large amounts of coffee and getting little sleep doesn't affect me like this. By contrast, I slept almost 11-12 hrs last night and it did nothing to make me feel better until I took 3 ibuprofen a few hours ago.

My main concern then is, "What does it mean if you have depression-like symptoms, but ibuprofen can clear these up?" I should add that taking ibuprofen doesn't cause some mild shift--it's really like a powerful transformation, it restores my energy, uplifts my mood, enhances my field of vision, I'm able to think and work again. Any thoughts would be appreciated. Thanks.
 Faye Lang, RN, MSW - Wed Jul 21, 2010 11:54 am

Hello, jojo1900,

I apologize that this response is so late in coming. I'll provide some information in hope that it might still be useful to you, and to any others who may read your post.

Some of your symptoms could be considered as indicators of a depressive disorder, although other symptoms would also be present in an actual major depression. Having some depressive symptoms often occurs with chronic pain and/or tension. Pain definitely can have a negative effect on enjoyment of usual activities and energy levels.
Your observation that chronic inflammation may be a possibility appears to be the most likely explanation, based on the results you get from ibuprofen. To date, there has been no correlation identified between ibuprofen and antidepressant medications. If you haven't seen your doctor for evaluation of your disrupting symptoms, it would be a very good idea to do so. Leaving an inflammatory condition untreated can result in more damage to the tissue that's involved.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here